Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

side effects from toprol xl?

Hello to everyone. My questions are concerning the drug toprol xl. I've been on this medication for  about 6months now, and have over these past few months I've developed symptoms that initially led me to believe I had ovarian problems. that was found not to be the case, had ct scan and pelvic ultrasound. everything is normal , except for a umbilical hernia and degenerative arthrits, with some spurring of the spine. I had already been diagnosed with the arthritis. but back to the issue at hand, I was placed on the toprol xl for pvc's and to help lower my blood pressure. It has calmed the pvc's and bp problem, but I have this miserable bloating problem and sometimes severe abdominal pain, swelling in my hands/feet has worsened, can't think straight, ringing in my ears from time to time. Has anyone of you out there had these issues with this medication? oh and I don't sleep well at all. 4-6 hrs max. and even then I do alot of tossing and turning.And I've gained weight, which is not a good thing . I need to know if I ought to try to wean myself off this medication, cause the side effects are more bothersome than the pvcs were. Im miserable. thanks  for any comments anyone has.
5 Responses
612551 tn?1450025775
COMMUNITY LEADER
Well for starters I a senior male, so I may have different reactions just for that reason.  I've been on Toprol XL in the past and moved to Metoprolol EL (generic) to save some $$$$, otherwise I think it is the same.

The only problem I can associate with Metoprolol is fatigue and some tendency toward dizziness if I change my physical level too quickly.  Then too, that is only a problem when I am at my maximum dose level of 200 mg a day (100 twice).  These are side effects I've read others report.  I also understand beta blockers can lower one's libido, not sure, as I said I'm a senior.
Avatar universal
Thanks for your input on the toprol questions. I failed to mention my age earlier, I'm 38. And actually  my insurance only covers the generic form as well. My dr initially said my pvc's werent serious, that is until I went for a check up not long after the holter monitor test and he heard it for himself. I have noticed the "low libido" effects too, but it's the other problems I mentioned earlier that have really made me feel bad. I am tired all the time, not sure that is because of the medication, cause I unfortunately have the bad habit of smoking.  I know I need to quit. But from some other blogs I've read this medication has been known to do some weird things to others. I probably should call my dr back and get his input. Something is certainly causing all the GI symptoms. I havent changed my eating habits from 6 mo ago, until right here recently when I started a cleansing kit. Thought it would help the GI problems. No such luck. Just trying to figure all this out. Thanks again and God bless.
Avatar universal
Your post caught my eye. I am on toprol. I've been on it for 9 months. The only side effect I am having is being very tired alot. But, like you, I have been having bloating, pain and swelling of my feet. Next week I am scheduled for a TVUS. Now that I think about it these symptoms appeared after I started taking the toprol. I am now wondering if it is the toprol?
Avatar universal
Hi, I just read your reply and wanted to ask if the TVUS, is the transvaginal ultrasound? I just last week had a pelvic ultrasound and a ct scan. I was afraid I had ovca or at the very least some very large cysts causing the symptoms. L ovary normal, but they were unable to see my right ovary, not real sure why, I got 4 different possibilites as to why it was invisible. Only one made any sense. I did have a hysterectomy about 6 yrs ago, but ovaries were left. With that being said ,the tests were normal for the most part, just a small hernia. I really do think this medication is causing the problems with me. I've discussed all this with my husband so he could help me rememeber, cause I seem to have "brain fog" to go along with everything else. I'm considering weaning off and see if any of this resolves after I speak with my Dr this week. Not sure which is worse at this point, the symptoms from taking the meds or the pvc's from not taking it. Cant win for losing seems like. Good luck with your test next week  and may God bless.
Avatar universal
Yes TVUS is a transvaginal ultrasound.. My doctor told me if they don't see anything with the TVUS they may do a ct. I'm going to call my EP and see if she has hear of anyone having this type of problem while on toprol.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.